Kantonsspital St.Gallen
login

Interstitial Pneumonitis after Treatment with Pemetrexed: A Rare Event?

Andreas Hochstrasser, Gabriel Benz, Markus Joerger, Arnoud Templeton, Martin Brutsche & Martin Früh

abstract Background: Pneumonitis after pemetrexed has been rarely reported in conjunction with radiation therapy. Methods: Two cases of pemetrexed-induced pneumonitis in different clinical settings and with unequal outcomes are discussed with a review of the literature. Results: Two patients with stage IIIB non-small cell lung cancer developed interstitial lung disease after chemotherapy with pemetrexed. The first patient was previously treated with thoracic radiotherapy, and radiation pneumonitis was initially suspected. He died shortly after pemetrexed reexposition. The second patient developed pemetrexed-induced interstitial lung disease despite no prior radiotherapy. After discontinuation of pemetrexed and administration of steroids, pneumonitis resolved completely. Conclusion: Interstitial lung disease is a rare but potentially fatal side effect of pemetrexed. It occurs more often after radiotherapy but can also be encountered in the absence of radiotherapy. Reexposition to pemetrexed may lead to severe interstitial lung disease and even death and should be strictly avoided.
   
citation Hochstrasser A, Benz G, Joerger M, Templeton A, Brutsche M, Früh M. Interstitial Pneumonitis after Treatment with Pemetrexed: A Rare Event?. Chemotherapy 2012; 58:84-88.
   
type journal paper/review (English)
date of publishing 23-2-2012
journal title Chemotherapy (58/1)
ISSN electronic 1421-9794
pages 84-88
PubMed 22377772
DOI 10.1159/000336131